Iowa, 2023Damaging Wind in Iowa, August 11, 2023
August 11, 2023 · NWS FSD · 1 event in 1 county or zone
With a lingering upper-level trough across the area, a weak surface convergence axis and diurnal destabilization produced a few late afternoon thunderstorms across southwest Minnesota and into northwest Iowa in the evening. Stronger cells produced marginally large hail, and some damaging wind gusts with a strong sub-cloud dry layer.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a lingering upper-level trough across the area, a weak surface convergence axis and diurnal destabilization produced a few late afternoon thunderstorms across southwest Minnesota and into northwest Iowa in the evening. Stronger cells produced marginally large hail, and some damaging wind gusts with a strong sub-cloud dry layer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 5:00 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 11, 5:00 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
600 PM CDT Fri Aug 11 2023
.SHORT TERM...(This Evening through Saturday)
Issued at 229 PM CDT Fri Aug 11 2023
1. Isolated thunderstorms risks persist through Friday afternoon
and evening. A strong storm or two may be possible.
2. A split weekend is likely, with warm but dry conditions on
Saturday, but stormy weather potential on Sunday.
3. Quiet conditions arrive for next week, with what looks to be a
continued stretch of near normal temperatures.
-----------------------------------------------------------------
THIS AFTERNOON/EVENING: ACCAS field continues to move southeast
this afternoon indicative of sharpening mid-lvl lapse rates brought
on by slight cold air advection at 850 mb. A surface cold front
stretches from Gregory county northeast towards Marshall this
afternoon. Moisture ahead of the boundary remains limited, with
upper 50s and lower 60 dew points in most areas. We'll continue to
watch a couple focal points for convection to deepen, best area of
mid-lvl lift is focused through the Minnesota river valley where the
strongest dPVA is located. More isolated activity would be possible
further southwest along the front as it reaches NW Iowa, but this
activity may only be pushed by weaker surface convergence. Within
the pre-frontal area, feel the RAP may be a bit more
representative of the overall instability profile than the HRRR,
which would indicate upwards of 1500 J/KG. Shear over the boundary
would be favorable for some rotating storms, suggesting the
potential for golf ball hail and isolated 60 mph wind gusts. Again
though, the development may be quite sparse.
TONIGHT: The passage of the surface front and arrival of high
pressure should clear out skies and bring light winds to the area.
Can't rule out some valley fog as temperatures cool, but
probabilities are too low to include ATTM.
SATURDAY: Another fairly warm and dry day is expected Saturday as
mid-lvl heights rise slightly. Temperatures rise into the upper 80s
to lower 90s in most locations, but humidity levels stay quite low.
.LONG TERM...(Saturday Night through Friday)
Issued at 229 PM CDT Fri Aug 11 2023
SATURDAY NIGHT: A deeper upper trough drops southward across the
Northern Rockies late Saturday night into Sunday. In response, lee
side troughing increases and broad warm advection lifts northward
into the Dakotas. With the influx of moisture in the evening, we may
see elevated convection form across the Missouri River valley late
in the evening. A mixed mode of elevated supercells and multi-cell
convection could produce a risk for hail into Sunday morning.
SUNDAY: The trough quickly pivots southeast into central South
Dakota by mid-day, with persistent ongoing convection on the warm
advection wing of the storm lingering into the morning. The
latest guidance suggests that a surface cold front will begin
surging southeast by mid-day, eventually reaching the warm sector
across eastern Nebraska and northern Iowa early in the afternoon.
There remains some uncertainty on just how contaminated the warm
sector will be Sunday morning, but if the timing works out just
right, we could see early afternoon strong storms moving into
portions of far southeast South Dakota into Iowa/Nebraska. The
greatest rainfall amounts will be focused wherever the early
morning warm advection convection develops, where totals of 1" or
more could be possible. Broad QPF amounts of a quarter to half
inch may be possible through.
SUNDAY NIGHT: Winds will be quite gusty Sunday night into Monday as
the surface low moves east and the upper low swings through southern
Minnesota. While the NBM winds may be a little strong, there is
some potential for 30 mph gusts at times into Monday morning.
MONDAY-THURSDAY: We remain in this quasi-zonal to northwest
progressive upper flow pattern for much of the upcoming week. Mid-
lvl ridging in place through mid-week will keep dry conditions in
the area, with temperatures warming above normal by Wednesday. A
deeper trough looks to move through southern Canada by Wednesday,
though timing between the EC and GFS remain nearly 24 hours
apart. Much like we've seen the past week, capping ahead of this
wave looks to be fairly substancial, with limited moisture
advection ahead of the front. Therefore, will keep PoPs low at
this time.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 558 PM CDT Fri Aug 11 2023
Isolated thunderstorms will remain possible through about 3z over
northeast NE and northwest IA. A few of these could be strong to
severe. Otherwise a front is moving through and bringing stronger
northwest winds, with a few gusts around 25 mph at times. Outside
of any thunderstorms and stronger winds VFR conditions are
expected.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Aug 11, 3:39 AM CST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Fri Aug 11 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-121200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
439 AM CDT Fri Aug 11 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Patchy dense fog will continue across portions of southwest Minnesota
and northwest Iowa through mid morning.
Isolated strong to severe thunderstorms are possible this afternoon
through early evening, mainly for parts of southwest Minnesota. If
storms develop, large hail up to quarter size and damaging winds up
to 65 mph are the most likely hazards with the strongest storms
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of storms may impact the region late Saturday night through
Sunday. While details on timing and location are still uncertain, a
few strong to severe storms will again be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from 3 PM to 8 PM.
SDZ038>040-050-052>055-057>061-063>065-068-121200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
439 AM CDT Fri Aug 11 2023
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of storms may impact the region late Saturday night through
Sunday. While details on timing and location are still uncertain, a
few strong to severe storms will again be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 11, 3:43 PM CST, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
443 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Tstm Wnd Gst 2 N Trosky 43.92N 96.27W
08/11/2023 M53 MPH Pipestone MN Mesonet
Mesonet station MN154 U.s.75 - Trosky - Mp
30.3. Time estimated from radar.
&&
SGLocal storm report, Aug 11, 3:53 PM CST, 3 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
453 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Tstm Wnd Gst Florence 44.24N 96.05W
08/11/2023 M56 MPH Lyon MN Mesonet
Mesonet station MN160 U.s.14 - Florence - Mp
21.2. Time estimated with radar.
&&
SGLocal storm report, Aug 11, 4:47 PM CST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
547 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Hail 5 NE Dovray 44.11N 95.48W
08/11/2023 E0.88 inch Murray MN Public
Trained spotter reported dime to nickel
sized hail northeast of Dovray. Time
estimated with radar.
&&
IGLocal storm report, Aug 11, 4:53 PM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
553 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 1 NNE Storden 44.06N 95.31W
08/11/2023 E0.75 inch Cottonwood MN Public
Trained spotter reported pea to dime sized
hail just north of Storden. Time estimated
via radar.
&&
IGLocal storm report, Aug 11, 5:02 PM CST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
602 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Hail 3 WSW Tracy 44.21N 95.68W
08/11/2023 E0.75 inch Lyon MN Emergency Mngr
The Murray County EM reported Dime sized
hail southwest of Tracy. Time estimated via
radar.
&&
IGLocal storm report, Aug 11, 5:17 PM CST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
617 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM Hail 5 WSW Bridgewater 43.51N 97.58W
08/10/2023 E1.50 inch McCook SD Public
Delayed social media report of Ping-Pong
Ball sized hail. Time estimated via Radar.
&&
IGThunderstorm Wind, O'Brien
- When
- August 11, 6:53 PM CST to 6:54 PM CST
- Where
- O'Brien County, 1.01 mi W of Paullina Muni Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.980, -95.690
Multiple reports were received of tree branches and limbs downed by thunderstorm winds, with a few tree trunks snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, August 11, 2023$14 million · 3.75 in hail · 88 events
- Excessive Heat in Mississippi, August 11 to 12, 20231 death · 2 injured · 1 event
- Tornado and Flash Flood in Michigan, August 11, 2023$1.0 million · EF1 · 6 events
- Excessive Heat in Oklahoma, August 11 to 13, 202311 injured · 37 events
- Lightning Strike in South Carolina, August 11, 2023$2.0 million · 1 event
- Excessive Heat in Florida, August 11 to 15, 2023109 events
- Damaging Winds in Alabama, August 11 to 15, 2023$160,000 · 55 kt wind · 17 events
- Excessive Heat and Heat in Mississippi, August 11 to 14, 202366 events
- Hail and Damaging Wind in Minnesota, August 11, 2023$136,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, August 11, 2023$80,000 · 2.25 in hail · 5 events
- Excessive Heat and Heat in Texas, August 11 to 15, 202345 events
- Hail and Damaging Winds in Minnesota, August 11, 2023$51,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135865.